A Caltech Library Service

Inequality aversion and risk aversion

Chambers, Christopher P. (2012) Inequality aversion and risk aversion. Journal of Economic Theory, 147 (4). pp. 1642-1651. ISSN 0022-0531. doi:10.1016/j.jet.2010.10.016.

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item:


This note shows that for two social welfare functions which are inequality averse with respect to certainty equivalents, if one is more inequality averse for certainty equivalents than the other, the household preference induced by optimally allocating aggregate bundles according to this social welfare function is more risk averse than the other. We present examples showing that this comparative static can be reversed if absolute inequality aversion is dropped. We show that the utilitarian rule always induces the least risk averse household preference among all social welfare functions (this corresponds to the sum of certainty equivalents).

Item Type:Article
Related URLs:
URLURL TypeDescription ItemEarlier version published as Social Science Working Paper 1300
Chambers, Christopher P.0000-0001-8253-0328
Additional Information:© 2010 Elsevier Inc. Received 8 February 2010; final version received 28 July 2010; accepted 12 October 2010; Available online 27 October 2010. I am grateful to Federico Echenique for helpful discussions. I am also grateful to two anonymous referees, as well as the associate editor, for useful comments.
Subject Keywords:Risk aversion; Inequality aversion; Aggregation
Issue or Number:4
Classification Code:JEL: D60
Record Number:CaltechAUTHORS:20171102-171702434
Persistent URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:82924
Deposited By: Jacquelyn Bussone
Deposited On:03 Nov 2017 17:33
Last Modified:15 Nov 2021 19:54

Repository Staff Only: item control page